Alabama, 2004

Hail and Damaging Winds in Alabama, April 10, 2004

April 10, 2004 · NWS BMX · 6 events in 3 counties and zones

A supercell thunderstorm moved across Greene, Hale, and Perry Counties and produced significant wind damage along with very large hail. The supercell produced minor tree damage in extreme northwest Greene County north of Boligee and then became stronger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
$2.1 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A supercell thunderstorm moved across Greene, Hale, and Perry Counties and produced significant wind damage along with very large hail. The supercell produced minor tree damage in extreme northwest Greene County north of Boligee and then became stronger. The most extensive damage started just northeast of Eutaw, in Greene County, along US 11 and ended just north of the Wedgewood community, in Hale County, along SR 60. The swath of damage was 1.5 miles wide at the beginning point and 3 miles wide at the ending point. The path length was approximately 6.5 miles long. Inside this extensive damage area, thousands of trees were snapped off or uprooted, numerous power lines were snapped off or blown down, and many structures were damaged by falling trees. The storm continued across eastern Hale and into Perry County past Marion, where numerous trees continued to be knocked down. Very large hail also fell during the storm. The largest hail observed was 2.50 inches in diameter and drifted to over one foot deep in many places. The hail damaged a few homes and several automobiles. Some locations reporting hail and wind damage include Eutaw, Boligee, Sawyerville, Akron, Greensboro, and Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 10, 1:01 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 10, 1:01 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT SAT APR 10 2004

.SYNOPSIS...
VERY ACTIVE WEATHER PERIOD SETTING UP FOR TONIGHT THROUGH MONDAY...
WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED...AND MUCH NEEDED
RAINS.  TURNING COLDER ON TUESDAY AND WEDNESDAY...WITH MODERATING
TEMPERATURES AGAIN BY THURSDAY.  SEVERAL UPPER-LEVEL DISTURBANCES
WILL MOVE NORTHEASTWARD OVER THE FORECAST AREA...WITH ENHANCED
VERTICAL MOTION OUT AHEAD OF THEM...AS A DEEP TROUGH DEVELOPS TO
OUR WEST ON MONDAY.  AT THE SURFACE...A WARM FRONT WILL MOVE
NORTHWARD INTO SOUTHERN ALABAMA TONIGHT...AND PUSH SOUTHWARD AS A
COLD FRONT DURING THE DAY ON SUNDAY.  THIS FRONTAL BOUNDARY WILL
RETURN ONCE AGAIN ON MONDAY...BEFORE FINALLY EXITING THE STATE
MONDAY NIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
GOES SOUNDER LIFTED INDICES CONTINUE TO SHOW RAPID DESTABILIZATION
OVER CENTRAL MISSISSIPPI EARLY THIS AFTERNOON...AS VALUES NOW LESS
THAN -5 NEAR JACKSON.  THIS UNSTABLE AIRMASS WILL WORK ITS WAY INTO
WESTERN ALABAMA LATER THIS AFTERNOON AND TONIGHT.  CURRENT CONVECTION
OVER NORTH-CENTRAL MISSISSIPPI IS ANCHORED TO THE OUTFLOW BOUNDARY
LEFT OVER FROM LAST NIGHTS MCS...AND IS MOVING EAST TOWARD LAMAR
COUNTY.  ALL INDICATIONS ARE THE BEST INSTABILITY WILL ALIGN ITSELF
IN AN 150-MILE WIDE CORRIDOR...CENTERED ON INTERSTATE 59 TONIGHT.  A
COLD FRONT...OR WIND SHIFT...SHOULD HELP REFOCUS THE THUNDERSTORM
ACTIVITY OVER EASTERN AND SOUTHERN ALABAMA ON EASTER SUNDAY.  THE
UPPER-LEVEL DYNAMICS AND QG FORCING WILL BE STRONGER ON SUNDAY AND
MONDAY AS STRONG SHORT-WAVE TROUGHS TRAVERSE THE AREA.

&&

.LONG TERM...(TUESDAY THROUGH SATURDAY)
THE MAJOR UPPER-LEVEL TROUGH SHOULD FINALLY MOVED ACROSS THE
FORECAST AREA ON TUESDAY...ALTHOUGH THE COLD FRONT WILL BE
WELL EAST OF THE AREA BY THEN.  1000-500 MB THICKNESSES WILL LIKELY
GO BELOW 5400 METERS TUESDAY AND TUESDAY NIGHT.  SUBSIDENCE SHOULD
PREVAIL UNDER AN UPPER-LEVEL RIDGE WEDNESDAY THROUGH SATURDAY.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 69 55 66 42 / 80 70 80 60
MONTGOMERY 59 75 58 73 45 / 30 80 80 60
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

03
Hazardous weather outlook, Apr 10, 12:41 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT APR 10 2004

ALZ011>015-017>050-102045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
141 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG...AND WEST OF I-65.

THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS
THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE NIGHT-TIME HOURS.  HEAVY RAINFALL OF ONE TO TWO INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER
SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL AS THE MAIN HAZARDS.

SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE
UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA AS WELL.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65
CORRIDOR...WESTARD.  ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY
OVER THE AREA AS WELL.

In the hours before

Special weather statement, Apr 10, 3:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT APR 10 2004

ALZ012-102215-
LAMAR-
426 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOLLOY...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3384 8831 3366 8833 3362 8795 3383 8795
Special weather statement, Apr 10, 3:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT SAT APR 10 2004

ALZ022-030-031-102215-
GREENE-PICKENS-SUMTER-
440 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 515 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES WEST OF COCHRANE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...MANTUA AND
CLINTON THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3309 8855 3291 8856 3287 8793 3310 8792

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 10, 4:15 PM CST to 4:35 PM CST
Where
Greene County, 9 mi N of Boligee
Measured
75 kt (86 mph) estimated gust
Property damage
$200,000
Crop damage
$1.6 million
Reported by
NWS STORM SURVEY
Coordinates
32.883, -88.033

Hail, Greene

When
April 10, 4:15 PM CST to 4:35 PM CST
Where
Greene County, 9 mi N of Boligee
Measured
2.5 in hail
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
32.883, -88.033

Hail, Hale

When
April 10, 4:29 PM CST to 5:07 PM CST
Where
Hale County, 4 mi NW of Wedgeworth
Measured
2.5 in hail
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
32.833, -87.800

Thunderstorm Wind, Hale

When
April 10, 4:29 PM CST to 5:07 PM CST
Where
Hale County, 4 mi NW of Wedgeworth
Measured
75 kt (86 mph) estimated gust
Property damage
$150,000
Crop damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
32.833, -87.800

Hail, Perry

When
April 10, 5:07 PM CST to 5:30 PM CST
Where
Perry County, 10 mi NW of Marion
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.733, -87.433

Thunderstorm Wind, Perry

When
April 10, 5:07 PM CST to 5:30 PM CST
Where
Perry County, 10 mi NW of Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
32.733, -87.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390648, 5390649, 5390650, 5390948, 5390949, 5390950.